Q: Edema & BP Meds
Ever seen anyone with serious peripheral edema (and the blood pressure to
go with it) from their med cocktail? I tend to be one of those people who gets
weird side effects from many meds, processes some meds weirdly (I can't achieve
blood level of over 50 on regular depakote. Depakote er let me reach a
level but I have to be over 130 for a good effect. This is true with most
recently started risperdal, swelled up and developed sudden hypertension when
dose was increased at 2 weeks to .75 mgs. I stopped it immediately. Lasix did
do much to get the fluid off; don't know if they didn't give me enough or what.
I've been off for weeks now and still have +2 edema. At times I have puffy
and arms and face as well. My weight went down 15 lbs in 4 days but is now back
concurrent with more swelling. The only things that help are elevating my legs
which isn't practical and just not possible given that I'm a bit agitated now
which is why I was taking risperdal to begin with, and eating little to no
which I don't think I'm supposed to do because I'm on lithium.
I'm taking depakote, lithium (again high levels--1.1 or 1.2 I think), remeron
mgs), ativan .5 mg, and provigil. I know it's not the theoretically best
in terms of stability, but for me, this has been arrived at scientifically after
many, many failures. It's still not ideal, partly because there is no give room
anywhere (hence the need for risperdal when I started cycling), but years of
have resulted in only this one giving me really good stability. I'm scared to
change things but clearly something needs to change as I miss having ankles.
I can't find much about this particular problem.
Dear Puffed --
Sounds very tricky. I have some patients like this as well: once you work out
the combinations it gets pretty hard to think about having to change one.
Risperidone does have "edema" (swelling with fluid, particularly legs and ankles
and fingers) as a reported side effect ("Infrequent" listing on the
product information, page 5). I've seen this with Zyprexa somewhat more
often I think, but then I use Zyprexa (briefly, as a temporary strategy) more
often. In that case, the swelling has subsided in some people who chose to
continue it. But we can't assume that the swelling with Zyprexa is the same as
with risperidone or that it might go away. Just wanted you to know that you had
some company there.
Published August, 2005